Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 4, NWS El Paso, TX

July 9, 2012El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 9, 2012, 8:19 PM MDT for El Paso County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 8:19 PM MDT (02:19 UTC)
Expired
Jul 9, 2012, 9:06 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 20 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WGUS54 KEPZ 100219
FFWEPZ
TXC141-100345-
/O.NEW.KEPZ.FF.W.0004.120710T0219Z-120710T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
819 PM MDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 945 PM MDT

* AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL EL PASO...

EIGHT TENTHS OF AN INCH OF RAIN HAS BEEN REPORTED IN THE LAST 
20 MINUTES NEAR MESA AND SUNLAND PARK DRIVE. THUNDERSTORMS WERE 
MOVING SOUTH TOWARD DOWNTOWN EL PASO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING AREAS.

&&

LAT...LON 3175 10652 3178 10654 3179 10653 3180 10654
      3185 10652 3185 10646 3173 10648

$$

JMG
1 follow-up statement
973 
WGUS74 KEPZ 100306
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
906 PM MDT MON JUL 9 2012

TXC141-100321-
/O.CAN.KEPZ.FF.W.0004.000000T0000Z-120710T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
906 PM MDT MON JUL 9 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL EL
PASO COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. ADDITIONAL THUNDERSTORMS MAY MOVE 
INTO THE EL PASO AREA OVER THE NEXT COUPLE OF HOURS AND BRING THE 
THREAT FOR ADDITIONAL FLOODING. 

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3175 10652 3178 10654 3179 10653 3180 10654
      3185 10652 3185 10646 3173 10648

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:58 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 2:58 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT MON JUL 9 2012

.SYNOPSIS...
ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT AS ENOUGH LOW LEVEL
MOISTURE AND INSTABILITY PERSIST. A COOL FRONT PUSHES IN FROM THE
EAST LATE TONIGHT. THIS WILL INCREASE THE MOISTURE AND INSTABILITY
FURTHER ON TUESDAY AND WEDNESDAY...INCREASING THE COVERAGE OF
THUNDERSTORMS. THE HIGHER MOISTURE LEVELS WILL ALSO CREATE THE
POSSIBILITY OF HEAVY RAIN AND LOCAL FLOODING. BY THURSDAY THE UPPER
RIDGE RE DEVELOPS OVER NORTHERN NEW MEXICO. THIS SHOULD DECREASE
THUNDERSTORM COVERAGE BACK TO ISOLATED AND ALSO ALLOW TEMPERATURES
TO WARM BACK ABOVE NORMAL.

&&

.DISCUSSION...
DECENT OROGRAPHIC CONVECTION FIRING OFF THIS AFTERNOON AS DEW POINTS
REMAIN IN THE UPPER 40S TO MID 50S. MEANWHILE LARGE UPPER HIGH OVER
THE GREAT BASIN CONTINUES MODERATE NORTHERLY FLOW OVER THE CWA. THIS
WILL RESULT IN BRINGING A LARGE VORT MAX DOWN OVER EASTERN NEW
MEXICO TONIGHT. THIS WILL ALLOW A BACK DOOR COOL FRONT TO PUSH INTO
THE EASTERN CWA TONIGHT AND LIKELY TO THE ARIZONA BORDER BY DAYBREAK
TUESDAY. THIS SHOULD HELP INCREASE SHOWERS ACROSS THE FAR EAST
TONIGHT AND THEN ALL AREAS TUESDAY. THE DRAWBACK ON TUESDAY IS THAT
HIGH TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES COOLER THAN
TODAY...PERHAPS BARELY REACHING CONVECTIVE TEMPS. BUT THE FRONTAL
LIFT AND VORT CENTER ALOFT SHOULD MAKE UP FOR THIS. TPW PRODUCT
SHOWS PW'S CURRENTLY AROUND 1.2 INCHES AND MODELS CONTINUE TO SHOW
THEM INCREASING TO AROUND 1.5 INCHES TOMORROW. WITH THE MOISTURE AND
INSTABILITY...THUNDERSTORM COVERAGE SHOULD INCREASE SIGNIFICANTLY
TUESDAY AND WEDNESDAY. HEAVY RAINFALL AND LOCAL FLOODING WILL BE THE
MAIN THREATS BOTH TUESDAY AND WEDNESDAY. NAM DOES SHOW VORT CENTER
SOUTH OF THE AREA WEDNESDAY SO STILL SOME DOUBT ABOUT HOW WIDESPREAD
SHOWERS/THUNDERSTORMS WILL BE ON WEDNESDAY.

THURSDAY INTO THE WEEKEND...UPPER HIGH GRADUALLY BUILDS DOWN TO THE
FOUR CORNERS AND NORTHERN NEW MEXICO AND ELONGATING EAST-WEST. THIS
WILL MEAN BY THURSDAY AND BEYOND WE WILL BE UNDER A DRIER
EAST/NORTHEAST FLOW. THUNDERSTORM COVERAGE WILL DECREASE BACK TO
ISOLATED AND MOST OF THESE SHOULD REMAIN OVER MOUNTAIN AREAS. AFTER
A COUPLE OF DAYS OF BELOW NORMAL TEMPERATURES...THEY SHOULD REBOUND
BACK TO NORMAL OR ABOVE NORMAL BY FRIDAY.

&&

.AVIATION....VALID 10/00Z-11/00Z.
UPPER LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL BRING A
SIGNIFICANT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TONIGHT
AND TUESDAY. ISOLD LOWLAND +TSRA/SCT MTN +TSRAGS THIS EVENING THEN
SCT TO NUMEROUS TSTMS OVERNIGHT AND TUESDAY. EXPECT WIND VRB25G45KT
AND VSBY LESS THAN 1SM IN STORMS WITH LOCALLY HEAVY RAIN. CIGS
FEW-SCT010-020 SCT-BKN030-050 BKN-OVC080-120 OVERNIGHT AND TUESDAY.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER THE INTER-MOUNTAIN WEST HAS SUPPRESSED
THUNDERSTORM ACTIVITY THE PAST FEW DAYS BY PUSHING RELATIVELY DRY
AND STABLE AIR IN FROM THE NORTHEAST. HOWEVER...AN UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL PUSH SOUTHWEST ACROSS
NEW MEXICO TONIGHT THEN BECOME STATIONARY ALONG THE ARIZONA BORDER
TOMORROW. THIS WILL BRING A SURGE OF MOIST AND UNSTABLE AIR TO THE
REGION THAT MAY LEAD TO INCREASED SHOWER AND THUNDERSTORM ACTIVITY
WITH THE POTENTIAL FOR HEAVY RAIN AND FLOODING TONIGHT THROUGH
WEDNESDAY. DRAINAGES ACROSS THE LITTLE BEAR AND THE WHITEWATER-BALDY
BURN SCARS WILL BE ESPECIALLY PRONE TO FLASH FLOODING. MINIMUM
HUMIDITY WILL BE ABOVE 30 PERCENT THE NEXT COUPLE OF AFTERNOONS WITH
EXCELLENT OVERNIGHT RECOVERY. WINDS MOSTLY LIGHT THE NEXT FEW DAYS.
THAT HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT EASTWARD ACROSS THE
FOUR CORNERS AREA BY THURSDAY...LOWERING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  87  70  86  70 /  30  50  50  40  40
SIERRA BLANCA           71  84  68  83  69 /  40  50  50  50  30
LAS CRUCES              70  84  64  83  65 /  30  50  50  40  30
ALAMOGORDO              71  85  64  85  65 /  60  50  50  40  30
CLOUDCROFT              52  64  49  64  49 /  60  70  60  50  30
TRUTH OR CONSEQUENCES   71  84  66  80  69 /  30  50  50  30  30
SILVER CITY             65  78  63  77  60 /  20  40  40  40  30
DEMING                  70  86  65  81  67 /  30  40  40  30  30
LORDSBURG               69  90  65  87  67 /  20  30  40  30  30
WEST EL PASO METRO      77  86  70  87  67 /  30  50  50  40  40
DELL CITY               66  85  66  84  64 /  60  50  60  50  40
FORT HANCOCK            72  89  71  86  70 /  30  50  50  40  30
LOMA LINDA              66  76  64  81  63 /  50  50  50  40  40
FABENS                  73  88  71  86  70 /  30  50  50  40  40
SANTA TERESA            72  87  69  86  67 /  30  50  50  40  40
WHITE SANDS HQ          75  84  66  86  65 /  30  50  50  40  30
JORNADA RANGE           63  86  61  86  58 /  30  50  50  40  30
HATCH                   69  84  64  82  64 /  30  50  50  30  30
COLUMBUS                72  89  72  82  71 /  20  40  40  40  40
OROGRANDE               72  85  64  87  66 /  60  50  50  40  30
MAYHILL                 54  71  51  69  53 /  60  70  60  50  30
MESCALERO               53  72  50  72  50 /  60  70  60  40  30
TIMBERON                57  68  51  69  54 /  60  70  60  50  40
WINSTON                 61  74  56  73  62 /  30  60  50  40  30
HILLSBORO               67  77  63  79  63 /  30  50  40  30  30
SPACEPORT               69  85  67  80  66 /  30  50  50  30  30
LAKE ROBERTS            60  79  53  80  55 /  30  40  40  40  30
HURLEY                  65  83  61  80  61 /  20  40  40  30  30
CLIFF                   64  91  60  86  56 /  20  40  40  30  30
MULE CREEK              59  82  56  85  55 /  20  30  30  30  30
FAYWOOD                 64  80  60  80  59 /  30  40  40  30  30
ANIMAS                  70  91  65  86  64 /  20  30  40  30  30
HACHITA                 67  89  65  84  64 /  20  40  40  30  30
ANTELOPE WELLS          70  89  68  87  67 /  10  30  40  30  40
CLOVERDALE              65  79  61  81  60 /  10  30  40  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jul 9, 11:09 AM MDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT MON JUL 9 2012

NMZ401>417-TXZ418>424-101800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS...MOSTLY OVER THE MOUNTAINS. COLD FRONT
PUSHING IN TONIGHT MAY INCREASE SHOWER COVERAGE FOR AREAS EAST OF EL
PASO AND PRODUCE OCCASIONALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MOISTURE CONTINUES INCREASING FROM THE EAST WITH THE COLD FRONT.
SHOWERS/THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY AND
WEDNESDAY. LOCAL HEAVY RAINFALL COULD CAUSE SOME FLOODING.
THURSDAY AND BEYOND...THUNDERSTORMS WILL BECOME ISOLATED AGAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

In the hours before

Special weather statement, Jul 9, 5:43 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT MON JUL 9 2012

NMZ410-411-100030-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-
543 PM MDT MON JUL 9 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
630 PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF LAS CRUCES...MOVING WEST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  EAST MESA...
  DONA ANA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:43 PM MDTAreal Flood AdvisoryEPZEl Paso62 min
Jul 9, 8:51 PM MDTSevere Thunderstorm WarningEPZEl Paso39 min
Jul 10, 1:12 AM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth2 hr
Jul 10, 4:04 PM MDTAreal Flood AdvisoryEPZEl Paso70 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.